Stephen J. Schueler, M.D.

Overview Symptoms

Sedative Overdose Overview

What is a sedative overdose?
A person who has taken a sedative overdose has taken an overdose of medication that slow down mental processes. Sedatives are often prescribed to treat seizures, anxiety, pain, insomnia, or depression. In general, all sedatives cause sleepiness, drowsiness, and a lack of energy. An overdose of sedatives can cause severe slowing of the respiratory rate and death. Types of sedatives include anticonvulsants, benzodiazepines, barbiturates, sleeping pills, narcotic pain medications, and antidepressant medications. Alcohol, in larger quantities, behaves as a sedative.

What are the symptoms of a sedative overdose?
Symptoms of a sedative overdose include drowsiness, confusion, depression, slurred speech, lethargy, poor coordination, difficulty walking, nausea, vomiting, poor judgment, slow rate of breathing, stumbling, and changes in vision.

How does the doctor treat a sedative overdose?
The treatment for drug overdose depends on the drug and the severity of the symptoms. Treatment may include medications that can reverse the sedative effects, cardiac monitoring, and intravenous fluids. Severe sedative overdose may need to be managed with mechanical ventilation to keep the person breathing and avoid aspiration pneumonia.

Continue to Sedative Overdose Symptoms

Last Updated: Sep 28, 2010 References
Authors: Stephen J. Schueler, MD; John H. Beckett, MD; D. Scott Gettings, MD
Copyright DSHI Systems, Inc. Powered by: FreeMD - Your Virtual Doctor

PubMed Sedative Overdose References
  1. Chia FL, Leong KP. Severe cutaneous adverse reactions to drugs. Curr Opin Allergy Clin Immunol. 2007 Aug;7(4):304-9. [17620821]
  2. Frey D, Rahman A. Medication management: an evidence-based model that decreases adverse events. Home Healthc Nurse. 2003 Jun;21(6):404-12. [12802111]
  3. Gaylor DW, Bolger PM, Schwetz BA. U.S. Food and Drug Administration perspective of the inclusion of effects of low-level exposures in safety and risk assessment. Environ Health Perspect. 1998 Feb;106 Suppl 1:391-4. [9539036]
  4. Runciman WB, Roughead EE, Semple SJ, Adams RJ. Adverse drug events and medication errors in Australia. Int J Qual Health Care. 2003 Dec;15 Suppl 1:i49-59. [14660523]
FreeMD is provided for information purposes only and should not be used as a substitute for evaluation and treatment by a physician. Please review our terms of use.